JFK 50 Mile
Washington County, Maryland
START INFORMATION: The JFK 50 Mile will start promptly at 7:00 am. from U.S. Alternate 40 adjacent to the Boonsboro Educational Complex in downtown Boonsboro, Maryland. An optional 5:00 am. start will be held for qualifying elite senior athletes (see standards at www.jfk50mile.org), race veterans with a minimum of 10-finishes and charity runners.
DIRECTIONS TO START: From the North, take Interstate 81 South to Interstate 70 East, exit Interstate 70 on to MD Rt. 66 and proceed South towards Boonsboro. From the South, take Interstate 81 North to Interstate 70 East, exit Interstate 70 on to MD Rt. 66 South towards Boonsboro. From the East, take interstate 70 West to MD Rt. 66 South towards Boonsboro. From the West, take Interstate 70 East to MD Rt. 66, Take MD Rt. 66 South towards Boonsboro. Race morning packet pick-up and parking is at Boonsboro High School in the Boonsboro Educational Complex at the intersection of MD Rt. 66 and U.S. Alternate Rt. 40.
FINISH INFORMATION: The JFK 50 Mile course is a point-to-point “horse-shoe” configuration finishing at Springfield Middle School in Williamsport, Maryland. Shuttle Buses will be on hand to bring participants back to the Boonsboro Educational Complex beginning at 3:15 p.m. and will run regularly until 7:30 p.m. Spectators and handlers should park in the adjacent Williamsport High School parking lots.
PERSONAL LISTENING DEVICES: Personal listening devices are strictly prohibited at the JFK 50 Mile. The Appalachian Trail has dangerous footing and is a single track trail. If you cannot hear the person behind you asking for the trail you are creating a dangerous situation. Race Officials will be situated along the course. If caught using a personal listening device, you will be disqualified and asked to leave the race. Cell phones should be used in emergency situations only.
AID STATIONS: This year’s JFK 50 Mile will have a minimum of 14 fully stocked Aid Stations on the course. Provisions at these stations will include: colas, Gatorade, water, sandwiches, salted items, sweet items, energy gels, energy bars and basic first aid supplies. Some later aid stations may have hot drinks. The tentative locations are at approximately the 4, 10, 16, 20, 22, 25, 27, 30, 34, 38, 42, 44, 46 and 48 mile points
PERSONAL HANDLERS: Personal Handlers are still “tolerated” at points designated by race organizers on the course. These locations are: Weverton Cliffs exit (15.0 miles), Antietam Aqueduct (27.1 miles), Taylor’s Landing (38.0 miles) and Downsville (46.0 miles). Due to heavy congestion problems along the course —causing major concerns from the local police and National Park Service—the race organizers ask, that if at all possible, please leave the “course support” up to the race officials and volunteers (more that 350) out on the course. If you do decide to use personal handlers, make sure they only meet you at the aforementioned race designated points and that they are instructed to yield “right-of-way” at all times to Park Service Personnel, officials, volunteers, participants, vehicles and pedestrians on the course. SPECIAL NOTE TO HANDLERS: Vehicle traffic on the JFK 50 Mile’s final 8.4 mile road section will be limited to only race organizers, law enforcement vehicles, and local traffic between the hours of 11:30 a.m. and 7:00 p.m. on November 19, 2011. Handlers in automobiles or on bicycles will not be allowed access to the final 8.4 mile section of the JFK 50 Mile course. Violators of this request will subject their participants to disqualification. NO BICYCLE HANDLERS ARE PERMITTED ON ANY PART OF THE COURSE.
PACERS AND/OR COMPANIONS: Pacers and/or companions are greatly discouraged, but will be allowed for the “general field”. However, any male runner hoping for a top-ten finish, or female hoping for a top-ten female finish, should compete unaccompanied by a pacer/companion on foot or by bicycle at all times during the event. Those “contenders” failing to abide by this rule could subject themselves to disqualification and exclusion from overall awards, age-group awards and prize moneys.
COURSE DESCRIPTION: The first 5.5 miles (starting on road surface and joining the Appalachian Trail at 2.5 miles) gains 1,172 feet in elevation. The course from 2.5 to 15.5 miles is on the Appalachian Trail (except for two miles of paved road between 3.5 and 5.5 miles). This section of the AT is very rocky in sections as it rolls across the mountain ridge. At approximately 14.5 miles the course drops over 1,000 feet in a series of steep “switchbacks” that then crosses under Rt. 340 and connects with the C&O Canal towpath. The “Canal” section of the JFK 50 Mile is 26.3 miles (from 15.5-41.8 miles) of almost totally flat unpaved dirt/gravel surface that is free of all automotive vehicle traffic. The JFK 50 Mile route leaves the C&O Canal towpath at Dam #4 and proceeds to follow gently rolling paved country roads the last 8.4 miles to the finish. The Boonsboro start is at an elevation of 570 feet. The Williamsport finish is at 452 feet above sea level.
TIME CUT-OFFS FOR 5:00 A.M. STARTERS:
9.3 Miles (Gathland Gap) 3 hours and 30 minutes (8:30 a.m.)
15.5 Miles (Weverton Aid Station) 5 hours and 30 minutes (10:30 a.m.)
27.1 Miles (Antietam Aid Station) 8 hours and 00 minutes (1:00 p.m.)
34.4 Miles (Snyder’s Landing) 9 hours and 45 minutes (2:45 p.m.)
38.4 Miles (Taylor’s Landing) 11 hours and 00 minutes (4:00 p.m.)
41.8 Miles (Dam #4) 12 hours and 00 minutes (5:00 p.m.)
46.0 Miles (Downsville) 13 hours and 00 minutes (6:00 p.m.)
50.2 Miles (Finish Line) 14 hours and 00 minutes (7:00 p.m.)
TIME CUT-OFFS FOR 7:00 A.M. STARTERS:
9.3 Miles (Gathland Gap) 2 hours and 30 minutes (9:30 a.m.)
15.5 Miles (Weverton Aid Station) 4 hours and 30 minutes (l1:30 a.m.)
27. 1 Miles (Antietam Aid Station) 6 hours and 45 minutes (1:45 p.m.)
34.4 Miles (Snyder’s Landing) 8 hours and 00 minutes (3:00 p.m.)
38.4 Miles (Taylor’s Landing) 9 hours and 00 minutes (4:00 p.m.)
41.8 Miles (Dam #4) 10 hours and 00 minutes (5:00 p.m.)
46.0 Miles (Downsville) 11 hours and 00 minutes (6:00 p.m.)
50.2 Miles (Finish Line) 12 hours and 00 minutes (7:00 p.m.)
IMPORTANT NOTE: Due to insurance regulations, no participants can be allowed access to any part of the course after 7:00 p.m. --the time cut-off for both the 5:00 a.m. and 7:00 a.m. starters. Any participants still on the course after 7:00 p.m. will be picked up by official sweeper vehicles and transported to Springfield Middle School. No times will be recorded —or medals awarded—after the official 7:00 p.m. finish line time cut-off. Participants missing any time cut-offs along the course must withdraw. Any participant not abiding by this request will be denied entry to future JFK 50 Mile events.